Alert archive / Minnesota / Tornado Warnings in 2001

Tornado Warning 6, NWS Duluth, MN

June 13, 2001Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 13, 2001, 8:15 PM CDT for Crow Wing County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 8:15 PM CDT (01:15 UTC)
Expired
Jun 13, 2001, 9:00 PM CDT
In force
45 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:30 PM CDTThunderstorm Wind 87 MBrainerd, MNLarge trees were blown down.
Jun 13, 8:58 PM CDTHail 0.75Cross Lake, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4556 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
3.1
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 140117
TORDLH
MNC035-140200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
815 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  CROW WING COUNTY IN MINNESOTA

* UNTIL 900 PM CDT

* AT 815 PM CDT DOPPLER RADAR INDICATED A TORNADO OVER BARROWS...OR
  ABOUT 4 MILES SOUTHWEST OF BRAINERD...MOVING NORTHEAST AT 25 MPH.

* THIS TORNADO WILL BE NEAR...
  WOOD2ROW AROUND 830 PM CDT
  MERRIFIELD AROUND 835 PM CDT
  RIVERTON AROUND 845 PM CDT
  TROMMALD AROUND 850 PM CDT
  MISSION AROUND 855 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

$$

TOMALAK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:40 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 2:40 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
240 PM CDT WED JUN 13 2001

FORECAST FOCUS IS ON TSRA CHANCES THROUGH THE PERIOD. ETA AND NGM ARE
IN GENERAL AGREEMENT...WITH THE AVN THE ODD MAN OUT. WILL FOLLOW THE
ETA AS IT MATCHES BEST WITH THE SFC FEATURES AT INITIALIZATION.

LATEST SATELLITE IMAGERY HAS CLOUD DECK BREAKING UP ACROSS THE
CWFA. THE LONE EXCEPTION IS ALONG THE NORTH SHORE OF LAKE SUPERIOR
WHERE DRIZZLE AND FOG ARE PERSISTING DUE TO LAKE BREEZE. THIS IS
CONFIRMED BY SFC OBS AND AT THE OFFICE. SFC WARM FRONT EXTENDS FROM
NW MN...NORTH OF MZH...AND THEN ALONG THE SOUTH SHORE OF LS AT 19Z.

SFC WARM FRONT PROGGED TO WORK ITS WAY THROUGH THE CWFA TONIGHT.
HOWEVER...THE MARINE LAYER MAY RETARD THIS SOMEWHAT AND PROTECT THE
NORTH SHORE FROM SIGNIFICANT TSRA ACTIVITY. MAIN SFC LOW TO REMAIN
IN THE VICINITY OF THE KANSAS/NEBRASKA AREA WITH A SECONDARY...WEAK
LOW SPINNING UP IN NORTH CENTRAL MN LATE. THIS WILL HELP TO FOCUS
AREAS OF LIFT ALONG FRONTAL BOUNDARY THAT WILL CONNECT THESE TWO
LOWS. TSRA INDEED LIKELY FOR TONIGHT. FFG VALUES NOT EXPECTED TO BE
REACHED ACROSS MOST OF THE CWFA...BUT WILL CONTINUE TO MONITOR.

UPPER LEVEL LOW JOINS TOGETHER WITH SFC LOW THURSDAY AND BEGIN TO
LIFT NNE. SFC FRONTAL BOUNDARY TO REMAIN NEARLY STATIONARY OVER THE
MN CWFA AND WILL CONTINUE TO BE THE CENTER OF TSRA DEVELOPMENT.
UPPER AND SFC LOWS LIFT INTO WEST CENTRAL MN BY FRIDAY MORNING AT
12Z. THIS WILL ALLOW A DRY SLOT TO WORK ITS WAY ACROSS A MAJORITY
OF THE CWFA. MAY SEE SOME BREAKS IN THE CLOUDS LATE THURSDAY NIGHT.
WILL CARRY HIGH POPS THURSDAY AND TREND THEM DOWN A BIT FOR THURSDAY
NIGHT.

AS THE LOWS LIFT NORTH OF THE INTERNATIONAL BORDER ON FRIDAY...TSRA
WILL AGAIN BE FOUND IN THE VICINITY OF THE SFC LOW. HIGHER POPS IN
THE WEST ALONG THE SYSTEMS PATH...WITH LOWER POPS FURTHER EAST. MAV
TEMPS TOO COOL AND WILL LEAN MORE TOWARDS FWC AND ETA 2M TEMPS.

COORD WITH MPX AND FGF.

.DLH...NONE.

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing60 min
Jun 13, 8:45 PM CDTSevere Thunderstorm WarningDLHCass45 min
Jun 13, 9:00 PM CDTTornado WarningDLHAitkin, Crow Wing60 min
Jun 13, 10:00 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis45 min
Jun 13, 10:45 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis60 min

Nearby

Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.